Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 176, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 1, 2021, 2:40 PM EDT for Montgomery County, Maryland. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2021, 2:40 PM EDT (18:40 UTC)
- Expired
- Jul 1, 2021, 3:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Montgomery County, MD
The radar
The Sterling radar (KLWX), 26 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 12:46 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
314
WUUS51 KLWX 011840
SVRLWX
MDC031-011915-
/O.NEW.KLWX.SV.W.0176.210701T1840Z-210701T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
240 PM EDT Thu Jul 1 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Central Montgomery County in central Maryland...
* Until 315 PM EDT.
* At 240 PM EDT, a severe thunderstorm was located over Poolesville,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Germantown, Gaithersburg, Olney, Damascus, Poolesville, Montgomery
Village, North Potomac, Redland, Boyds, Clarksburg, Darnestown,
Derwood, Washington Grove, Laytonsville, Barnesville, Beallsville
and Dawsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 7741 3918 7745 3932 7719 3912 7709
TIME...MOT...LOC 1840Z 250DEG 16KT 3914 7736
HAIL...1.00IN
WIND...60MPH
$$
BJL1 follow-up statement
150
WWUS51 KLWX 011901
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
301 PM EDT Thu Jul 1 2021
MDC031-011915-
/O.CON.KLWX.SV.W.0176.000000T0000Z-210701T1915Z/
Montgomery MD-
301 PM EDT Thu Jul 1 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTH CENTRAL MONTGOMERY COUNTY...
At 301 PM EDT, a severe thunderstorm was located over Montgomery
Village, or over Germantown, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Germantown, Gaithersburg, Damascus, Montgomery Village, Redland,
Clarksburg, Washington Grove and Laytonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3915 7723 3925 7724 3930 7718 3914 7710
TIME...MOT...LOC 1901Z 248DEG 19KT 3918 7723
HAIL...<.75IN
WIND...60MPH
$$
BJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:26 AM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 1, 10:26 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1026 AM EDT Thu Jul 1 2021
.SYNOPSIS...
A cold front will impact our area through early Friday bringing
strong showers and thunderstorms. An upper level trough will
shift out of the region Friday into Saturday. High pressure
builds into the region Sunday through early next week. A weak
front may impact the region by Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Current satellite and upper air obs show the upper trough over
the Great Lakes gradually making its way southeastward towards
our region this morning. A surface cold front is draped across
western NY and into the Ohio Valley. Ahead of these features
ample moisture is being advected into the region (as evident by
PWATS around 1.9 inches in the 12z IAD RAOB). Certainly not
extreme for early July, but definitely on the higher end. Shear
is gradually increasing from NW to SE, and will continue to do
so through the afternoon as the cold front slowly approaches.
Clouds and showers are currently located over our northern and
western forecast zones, and this is activity out ahead of what
is expected to be the main show later this afternoon. Very few
clouds being observed over much of northern and central VA and
central/southern MD. This has allowed for MLCAPE values to
already rise in excess of 1000 J/kg. Forecast values in excess
of 2000, and perhaps 2500 J/kg, are expected by early afternoon
as we quickly heat up into the mid 80s (closer to the I-95
corridor) to low 90s (Fredericksburg area into southern MD).
The main thunderstorm threat will increase later this morning
and into this afternoon as diurnal heating increases ahead of
the frontal passage. The main threat areas for strong
thunderstorms to develop will likely be east of the Blue Ridge
Mtns and mainly near and south of the DC metro where the best
shear and CAPE will be located. SPC has expanded their D1 slight
even further now north and west to include areas further north
and west of I-95. Thinking that storms develop along the I-81
corridor by noon or so (ahead of the cold front), then move
eastward through mid- afternoon, likely reaching the bay
sometime between 4-6 PM. Heavy rainfall and damaging winds will
be the primary threat with these storms. Given the warmth of the
airmass, will be tough to get large hail. Also, low-level shear
doesn't seem quite as favorable as once though a few days ago,
so the tornado threat seems to be rather low at this time.
Although, there are a few pieces of model guidance that develop
a surface low directly overhead, which could make things a bit
more interesting, so can't completely rule one out today over
southern MD. This will be round one during the
afternoon/evening, with potentially another round to come later
on.
Beyond the severe/flood threat this afternoon is another threat
for some heavy showers and storms later tonight. The
aforementioned cold front will still be making its way through
the region, so some convection is expected to continue along
that into the evening and overnight. Where this occurs will be
key in determining the magnitude of the flash flooding threat.
In fact, some of the hi-res guidance wants to shift this
activity further south, and actually out of the area by around
midnight-2 AM or so. The recent runs of the GFS/Euro though
still paint a somewhat ominous picture of 1-2 inches over the
I-95 corridor roughly from DC to Baltimore (and that doesn't
necessarily account for heavier rates within stronger convective
elements). So, will be monitoring this closely this evening to
see if that threat develops. If the front stalls further south
though away from the metros and into rural southern MD, may not
be as big of an issue, especially if it is somewhat
progressive. Flash flood guidance in southern MD exceeds 4
inches in many spots for the 3 hour value, and even 3 inches in
an one hour. But, given the uncertainty in how quickly it moves
out, can't rule out at least some isolated flooding or flash
flooding anywhere east of the Blue Ridge really, so will not
make any changes to the Flash Flood Watch at this time.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front will shift further southeastward away from out region on
Friday. The upper trough to our north is expected to drop down into
our region on Friday. This trough axis may kick of further showers
on Friday but the coverage of precipitation will likely be limited
due to a general northwesterly flow. I can't rule out all of our
region seeing some light showers on Friday but the best area to
experience any shower/thunderstorms will be areas in southern MD
that are closes to the frontal boundary. Daytime temperatures
overall will be much cooler on Friday with afternoon highs only
rising up into the upper 70s to lower 80s. A brief lull in
precipitation will likely occur late Friday and into Saturday
morning due to subsidence on the eastern side of the trough.
The axis of the trough will drop overhead on Saturday. As the trough
slowly shifts off-shore, some wrap around precipitation will be
possible due to shortwave energy. The coverage and amounts of
precipitation should be limited and focused toward northeastern
parts of our forecast area. Drier air should overtake our region
later in the day on Saturday as the trough shifts out over the
ocean. Afternoon temperatures on Saturday will remain mild in the
70s with overnight lows in the 50s and lower 60s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
To finish out the weekend, the morning of Independence Day will
feature a strong positively-tilted upper trough offshore of New
England. This is the system which will have worked its way through
the Mid-Atlantic a couple of days earlier. North to north-
northwesterly flow aloft should prevail as this upper low continues
its progression toward Nova Scotia. Overall surface gradients should
quickly diminish leading to light and variable wind fields. While
much of the day will be dry, diurnal heating combining with the
cooler air aloft may foster the development of scattered afternoon
showers. Any spotty activity that does develop would quickly erode
by nightfall. Highs are to top out in the upper 70s to mid 80s,
accompanied by seasonably lower dew points.
Heading into Monday and subsequent days, the longwave pattern is
forecast to be dominated by northern stream flow. A progressive
upper ridge tracks through while eventually being replaced by a
broad trough into the middle of the week. Forecast guidance depict a
strong band of height falls with this trough. However, these should
stay up in New England with the core of the upper low over central
Quebec. This system eventually draws another cold front toward the
region by late Wednesday. Given height falls are neutral with this
trough passage, this front may get hung up in the vicinity of the
area toward the latter portion of the week. With return flow from
the Gulf of Mexico taking shape early next week, heat and humidity
will make their return. Upper 80s to low 90s are likely each day,
locally cooler in the mountains, with slightly higher heat indices
with increased humidity levels. Any shower and thunderstorm chances
should hold off until mid-week as the front approaches from the
northwest.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Showers and thunderstorms will overspread all terminals by this
afternoon. Periods of moderate to heavy rain will be possible that
will lead to periods of MVFR to IFR ceilings and visibilities.
TAFs updated in this forecast to further narrow down TSRA at
all terminals this afternoon. Believe the threat materializes
between 16-18z around MRB, then drifts east, reaching IAD by
17-19z, then to the main metro areas by 18-22z or so, with DCA
being on the early end of that range, and BWI/MTN potentially
having storms linger a little longer. CHO is a little trickier
and may miss out on the main line, but do expect some
thunderstorms to develop by 19-20z or so. A wind shift out the
west to northwest is expected behind the front tonight, with
light southerly flow ahead of the front this afternoon/evening.
VFR conditions should return on Friday but some showers can't
be ruled out for the BWI/MTN terminals. VFR conditions should
return for all terminals Friday afternoon and continue through
Saturday.
VFR conditions are expected to finish out the holiday weekend. Given
a few pop-up showers on Independence Day, a brief reduction in
visibility cannot be ruled out in a locally heavier shower. Winds at
terminal sites should be rather light and variable through
Monday.
&&
.MARINE...
Small Craft Advisories conditions will be possible this afternoon
but may be limited in scope. Strong thunderstorms will likely impact
our waters later this morning and into this evening. A cold front
will drop south of our waters on Friday and SCA issues aren't
expected at this time Friday into Saturday.
Marine winds stay below small craft levels through Monday. Initial
northwesterly flow will give way to more variable winds by the
evening of Independence Day.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 2 PM EDT this afternoon through Friday
morning for DCZ001.
MD...Flash Flood Watch from 2 PM EDT this afternoon through Friday
morning for MDZ004>006-008-011-013-014-016>018-503>508.
VA...Flash Flood Watch from 2 PM EDT this afternoon through Friday
morning for VAZ037>040-050>057-501-502-505-506.
WV...None.
MARINE...Flash Flood Watch from 2 PM EDT this afternoon through Friday
morning for ANZ535.
&&
SYNOPSIS...JMG
NEAR TERM...CJL
SHORT TERM...JMG
LONG TERM...BRO
AVIATION...CJL/BRO/JMG
MARINE...BJL/BRO/JMGHazardous weather outlook, Jul 1, 12:50 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1250 PM EDT Thu Jul 1 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-021700- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1250 PM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8 PM this evening for the entire outlook area. Damaging winds will be the primary threat with storms this afternoon and evening. A Flash Flood Watch remains in effect through 8 AM Friday for the entire outlook area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The heavy rain and flooding threat may linger into Friday for southern Maryland. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-021700- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1250 PM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8 PM this evening for all areas east of the Blue Ridge. Damaging winds will be the primary threat with storms this afternoon and evening. A Flash Flood Watch remains in effect through 8 AM Friday for most areas east of the Blue Ridge. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. MDZ001-501-502-VAZ503-504-WVZ501>506-021700- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1250 PM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight An isolated severe thunderstorm with damaging winds is possible. Heavy rain may also lead to scattered instances of flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters activation may be needed today. CJL
In the hours before
Local storm report, Jul 1, 2:13 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 1 SSE GLENMONT 39.04N 77.04W
07/01/2021 M1.00 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2104536
CPBLocal storm report, Jul 1, 2:20 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND DMG 1 E GREAT FALLS 39.01N 77.27W
07/01/2021 FAIRFAX VA DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 3829 AT CHESAPEAKE DRIVE.
&&
EVENT NUMBER LWX2104537
CPBLocal storm report, Jul 1, 2:23 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG 1 ESE SILVER SPRING 39.00N 77.04W
07/01/2021 MONTGOMERY MD DEPT OF HIGHWAYS
TREE DOWN ON APARTMENT BUILDING ON EAST WEST HIGHWAY
NEAR ROSEMARY HILLS DRIVE.
&&
EVENT NUMBER LWX2104538
CPBLocal storm report, Jul 1, 2:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG 1 NNE ASHBURN 39.06N 77.48W
07/01/2021 LOUDOUN VA NWS EMPLOYEE
LARGE BRANCHES AND SMALL TREES DOWN IN ASHBURN VILLAGE.
&&
EVENT NUMBER LWX2104539
CPBLocal storm report, Jul 1, 2:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 2 ENE GLENN DALE 39.00N 76.77W
07/01/2021 M1.00 INCH PRINCE GEORGES MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2104540
KJPLocal storm report, Jul 1, 2:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 2 NNW BOWIE 38.99N 76.75W
07/01/2021 M1.75 INCH PRINCE GEORGES MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2104542
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:03 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 42 min |
| Jul 1, 1:44 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Montgomery, Prince George's | 46 min |
| Jul 1, 2:10 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 50 min |
| Jul 1, 2:18 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 42 min |
| Jul 1, 2:28 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 47 min |
| Jul 1, 2:41 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, City of Baltimore | 64 min |
| Jul 1, 2:43 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Montgomery, Prince George's | 47 min |
| Jul 1, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery, Prince George's | 24 min |
| Jul 1, 3:20 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Prince George's | 55 min |
| Jul 1, 3:26 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford | 38 min |
| Jul 1, 3:31 PM EDT | Flash Flood Warning | LWX | Montgomery | 3 hr |
| Jul 1, 3:33 PM EDT | Tornado Warning | LWX | Anne Arundel, Prince George's | 27 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.